Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 263, NWS Jackson, MS

July 7, 2002Lincoln County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 7, 2002, 5:57 PM CDT for Lincoln County, Mississippi. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2002, 5:57 PM CDT (22:57 UTC)
Expired
Jul 7, 2002, 6:40 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lincoln County, MS

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:32 PM CDTThunderstorm Wind 55 ESBrookhaven, MSSeveral streets in the city were blocked by numerous trees, limbs, and powerlines.
Jul 7, 6:34 PM CDTThunderstorm WindBrookhaven, MSA top of tree fell on a house, resulting in minor damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2930 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 072257
SVRJAN
MSC085-072340-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
556 PM CDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 640 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES EAST OF BROOKHAVEN...MOVING SOUTHWEST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BROOKHAVEN AT 625 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

LAT...LON 3157 9025 3170 9026 3167 9064 3137 9059

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:55 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 7, 2:55 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT SUN JUL 7 2002

THE MAIN FORECAST PROBLEM TODAY CONTINUES TO BE COVERAGE OF
CONVECTION OVER THE NEXT FEW DAYS.

A VERY WARM AND HUMID AIRMASS WILL REMAIN IN PLACE OVER THE LOWER
MISSISSIPPI VALLEY THROUGH WEDNESDAY WITH ISOLATED TO SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS CONTINUING THROUGH THE
SHORT TERM PERIOD.  A SLOWLY DEVELOPING TROPICAL LOW PRESSURE SYSTEM
IN THE CENTRAL GULF OF MEXICO COULD AFFECT THE RAIN CHANCES BY
WEDNESDAY AND MAY ACTUALLY REDUCE RAIN CHANCES IN THE FORECAST AREA
BY MID WEEK AS THE LOW LEVEL CIRCULATION INCREASES AROUND THE SYSTEM
WELL TO THE SOUTH OF THE MISSISSIPPI COAST. HOWEVER...THERE IS STILL
TOO MUCH UNCERTAINTY IN THE DEVELOPMENT OF THIS SYSTEM TO TRY TO
FACTOR IT INTO THE LOCAL FORECAST AT THIS TIME. WILL KEEP ISOLATED
TO SCATTERED THUNDERSTORMS IN THE FORECAST FOR MAINLY AFTERNOON AND
EARLY EVENING CONVECTIVE ACTIVITY. WITH THIS NORTHWESTERLY 500 MB
FLOW REGIME...EXPECT SOME DRIER MID LEVEL AIR TO ENHANCE THE
POTENTIAL FOR STRONG DOWNBURST WINDS FROM SOME OF THE STRONGER
AFTERNOON THUNDERSTORMS DURING THE PERIOD.

FOR TEMPERATURES...NO RELIEF TO THE HEAT IN SIGHT THROUGH THE SHORT
TERM. EXPECT VERY HUMID CONDITIONS TO CONTINUE WITH LOWS IN THE
LOWER TO MIDDLE 70S AND HIGHS IN THE LOWER TO MIDDLE 90S ACROSS THE
REGION THROUGH WEDNESDAY.

IN THE EXTENDED...THURSDAY THROUGH SUNDAY...AN UPPER LEVEL HIGH
PRESSURE RIDGE WILL REMAIN ANCHORED OVER THE SOUTHWESTERN UNITED
STATES THROUGH THE PERIOD WITH THE LOWER MISSISSIPPI VALLEY IN AN
AREA OF UPPER LEVEL NORTHWESTERLY FLOW. ACCORDING TO AVN EXTENDED
MODEL...A COLD FRONT IS EXPECTED TO STALL ACROSS NORTHERN PORTIONS
OF MISSISSIPPI BY SATURDAY...WHICH WILL HELP TO KEEP SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST INTO THE WEEK-END. EXPECT
CONTINUED PATTERN OF SEASONALLY VERY WARM AND HUMID CONDITIONS WITH
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EVERY DAY. AN
UNCERTAIN FACTOR IN THE EXTENDED PERIOD IS THE DEVELOPING TROPICAL
LOW PRESSURE SYSTEM IN THE CENTRAL GULF OF MEXICO. THIS SYSTEM COULD
REDUCE OR INCREASE PRECIPITATION CHANCES BY THE MIDDLE OF THE
WEEK...DEPENDING ON THE STRENGTH OF THE STORM AND THE PATH OF
MOVEMENT.

JAN   74  95  74  95 /  10  30  10  30
MEI   72  95  72  95 /  20  30  10  30

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Special weather statement, Jul 7, 1:09 PM CDT, 4 hours 48 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
109 PM CDT SUN JUL 07 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM OVER EAST
CENTRAL PORTIONS OF MISSISSIPPI....INCLUDING THE  MERIDIAN AREA.
SOME OF THE STORMS THIS AFTERNOON IN EAST CENTRAL MISSISSIPPI MAY
BECOME SEVERE WITH DAMAGING DOWNBURST WINDS OF UP TO 60 MILES PER
HOUR.

ELSEWHERE ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND MUCH OF MISSISSIPPI...EXPECT ISOLATED TO SCATTERED
THUNDERSTORMS TO DEVELOP...MAINLY FROM AROUND 2 PM THROUGH 9 PM.
A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON.  THE MAIN
CONCERN WILL BE DAMAGING WINDS OF UP TO 60 MILES AN HOUR.

THE ATMOSPHERE OVER THE REGION REMAINS VERY UNSTABLE.  THE
COMBINATION OF AN UNSTABLE ATMOSPHERE...AVAILABLE MOISTURE...AND
DAYTIME HEATING WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. THE GREATEST COVERAGE OF
THUNDERSTORMS WILL REMAIN SOUTH OF A GREENVILLE TO KOSCIUSKO TO
BROOKSVILLE LINE...WHERE THE AVAILABLE MOISTURE IS THE GREATEST.
EXPECT A LARGE CLUSTER OF STRONG THUNDERSTORMS TO MOVE SLOWLY
WESTWARD FROM EAST CENTRAL MISSISSIPPI INTO CENTRAL MISSISSIPPI
THIS AFTERNOON.  OTHER ISOLATED THUNDERSTORMS ARE ALSO EXPECTED
TO DEVELOP.

WITH DRY AIR IN THE MIDDLE AND UPPER ATMOSPHERE...DAMAGING
DOWNBURST WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS AS THEY
MOVE SLOWLY WESTWARD THIS AFTERNOON.  THE INTENSITY AND COVERAGE
OF THUNDERSTORM ACTIVITY SHOULD DECREASE AFTER SUNSET.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NEED TO
MONITOR THE WEATHER SITUATION THIS AFTERNOON AND BE PREPARED FOR
THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS...ESPECIALLY DURING
THE AFTERNOON HOURS BEFORE SUNSET.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jul 7, 3:38 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT SUN JUL 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    12SE BROOKHAVEN           MS   WIND DAMAGE
07/07/02   LINCOLN                        C.D. REPORTED NUMEROUS
                                          TREES DOWN AT
                                          INTERSECTION OF HIGHWAYS
                                          569 AND 98.

0305 PM    15SE BROOKHAVEN           MS   0.75 INCH HAIL
07/07/02   LINCOLN                        C.D. REPORTED DIME SIZE
                                          HAIL.

0305 PM    14SW MONTICELLO           MS   0.75 INCH HAIL
07/07/02   LAWRENCE                       C.D. REPORTED DIME SIZE
                                          HAIL.
Local storm report, Jul 7, 3:51 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT SUN JUL 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    5N LAUREL                 MS   0.75 INCH HAIL
07/07/02   JONES                          E.O.C. REPORTED DIME SIZE
                                          HAIL.
Local storm report, Jul 7, 5:09 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
509 PM CDT SUN JUL 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    BAY SPRINGS               MS   WIND DAMAGE
07/07/02   JASPER                         NUMEROUS TREES AND
                                          POWERLINES DOWN FROM BAY
                                          SPRINGS TO MONTROSE FROM
                                          328 THROUGH 340 PM. SOME
                                          TREES WERE BLOCKING
                                          ROADS. REPORTED BY JASPER
                                          COUNTY EMA.

0328 PM    STRINGER                  MS   1.00 INCH HAIL
07/07/02   JASPER                         HAIL FROM DIME TO QUARTER
                                          SIZE OCCURRED FROM AROUND
                                          328 THROUGH 340 PM FROM
                                          STRINGER TO MONTROSE IN
                                          WESTERN SECTIONS OF THE
                                          COUNTY. REPORTED BY
                                          JASPER COUNTY EMA.

0430 PM    CARNES                    MS   0.75 INCH HAIL
07/07/02   FORREST                        REPORTED BY FORREST
                                          COUNTY EMA.

0445 PM    CARNES                    MS   WIND DAMAGE
07/07/02   FORREST                        A SEVERAL TREES WERE
                                          BLOWN DOWN. ONE TREE FELL
                                          ON A HOUSE. REPORTED BY
                                          COUNTY EMA.

0445 PM    2N COLLINS                MS   WIND DAMAGE
07/07/02   COVINGTON                      LARGE LIMBS DOWN.
                                          REPORTED BY THE PUBLIC.
Local storm report, Jul 7, 5:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
545 PM CDT SUN JUL 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    3N COLUMBIA               MS   1.75 INCH HAIL
07/07/02   MARION                         GOLFBALL SIZED HAIL
                                          OCCURRED FOR AT LEAST 10
                                          MINUTES AND COVERED THE
                                          GROUND AT 3N COLUMBIA ON
                                          HIGHWAY 13 AND IN THE
                                          TOWN OF
                                          COLUMBIA...REPORTED BY
                                          MARION CO. EOC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:08 PM CDTSevere Thunderstorm WarningJANMarion32 min
Jul 7, 2:51 PM CDTSevere Thunderstorm WarningJANLincoln24 min
Jul 7, 2:55 PM CDTSevere Thunderstorm WarningJANNewton25 min
Jul 7, 2:57 PM CDTSevere Thunderstorm WarningJANLawrence23 min
Jul 7, 3:18 PM CDTSevere Thunderstorm WarningJANJasper42 min
Jul 7, 3:21 PM CDTSevere Thunderstorm WarningJANNewton29 min
Jul 7, 3:47 PM CDTSevere Thunderstorm WarningJANJones43 min
Jul 7, 3:56 PM CDTSevere Thunderstorm WarningJANSmith44 min
Jul 7, 4:02 PM CDTSevere Thunderstorm WarningJANFranklin38 min
Jul 7, 4:15 PM CDTSevere Thunderstorm WarningJANForrest25 min
Jul 7, 4:27 PM CDTSevere Thunderstorm WarningJANCovington38 min
Jul 7, 4:39 PM CDTSevere Thunderstorm WarningJANForrest46 min
Jul 7, 4:50 PM CDTSevere Thunderstorm WarningJANFranklin45 min
Jul 7, 4:59 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis41 min
Jul 7, 5:17 PM CDTSevere Thunderstorm WarningJANLamar28 min
Jul 7, 5:20 PM CDTSevere Thunderstorm WarningJANMarion60 min
Jul 7, 5:30 PM CDTSevere Thunderstorm WarningJANLawrence45 min
Jul 7, 5:31 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson44 min
Jul 7, 5:38 PM CDTSevere Thunderstorm WarningJANJefferson Davis32 min
Jul 7, 5:42 PM CDTSevere Thunderstorm WarningJANCopiah, Lincoln43 min
Jul 7, 5:45 PM CDTTornado WarningJANMarion30 min
Jul 7, 5:50 PM CDTSevere Thunderstorm WarningJANRankin45 min
Jul 7, 6:26 PM CDTSevere Thunderstorm WarningJANCopiah29 min
Jul 7, 6:29 PM CDTSevere Thunderstorm WarningJANHinds41 min
Jul 7, 6:37 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln43 min
Jul 7, 6:39 PM CDTSevere Thunderstorm WarningJANRankin31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.